Structure-selection techniques applied to continuous-time nonlinear models. (English) Zbl 1098.34508

Summary: This paper addresses the problem of choosing the multinomials that should compose a polynomial mathematical model starting from data. The mathematical representation used is a nonlinear differential equation of the polynomial type. Some approaches that have been used in the context of discrete-time models are adapted and applied to continuous-time models. Two examples are included to illustrate the main ideas. Models obtained with and without structure selection are compared using topological analysis. The main differences between structure-selected models and complete structure models are: (i) the former are more parsimonious than the latter, (ii) a predefined fixed-point configuration can be guaranteed for the former, and (iii) the former set of models produce attractors that are topologically closer to the original attractor than those produced by the complete structure models.


34A34 Nonlinear ordinary differential equations and systems
26C05 Real polynomials: analytic properties, etc.
37M10 Time series analysis of dynamical systems
37N99 Applications of dynamical systems
Full Text: DOI


[1] Aguirre, L. A., Recovering map static nonlinearities from chaotic data using dynamical models, Physica D, 100, 1-2, 41-57 (1997) · Zbl 0888.93004
[2] Aguirre, L. A.; Mendes, E. M., Nonlinear polynomial models: structure, term clusters and fixed points, Int. J. Bifurc. Chaos, 6, 2, 279-294 (1996) · Zbl 0870.58091
[3] Aguirre, L. A.; Rodrigues, G. G.; Mendes, E. M., Nonlinear identification and cluster analysis of chaotic attractors from a real implementation of Chua’s circuit, Int. J. Bifurc. Chaos, 7, 6, 1411-1423 (1997) · Zbl 0965.93036
[4] Aguirre, L. A.; Souza, A. V.P., An algorithm for estimating fixed points of dynamical systems from time series, Int. J. Bifurc. Chaos, 8, 11, 2203-2213 (1998) · Zbl 0985.37094
[5] Akaike, H., A new look at the statistical model identification, IEEE Trans. Automat. Contr., 19, 6, 716-723 (1974) · Zbl 0314.62039
[6] Baake, E.; Baake, M.; Bock, H. G.; Briggs, K. M., Fitting ordinary differential equations to chaotic data, Phys. Rev. A, 45, 8, 5524-5529 (1992)
[7] Bezruchko, B. P.; Smirnov, D. A., Constructing nonautonomous differential equations from experimental time series, Phys. Rev. E, 63, 1, 1-7 (2000)
[8] Billings, S. A.; Chen, S.; Korenberg, M. J., Identification of MIMO non-linear systems using a forward-regression orthogonal estimator, Int. J. Contr., 49, 6, 2157-2189 (1989) · Zbl 0683.93074
[9] Breeden, J. L.; Packard, N. P., A learning algorithm for optimal representation of experimental data, Int. J. Bifurc. Chaos, 4, 2, 311-326 (1994) · Zbl 0811.90018
[10] Broomhead, D. S.; Lowe, D., Multivariable functional interpolation and adaptive networks, Complex Syst., 2, 321-355 (1988) · Zbl 0657.68085
[12] Brown, R.; Rulkov, N.; Tufillaro, N., Nonlinear prediction of chaotic time series, Phys. Rev. E, 50, 6, 4488-4508 (1994)
[13] Cao, L., Practical method for determining the minimum embedding dimension of a scalar time series, Physica D, 110, 43-52 (1997) · Zbl 0925.62385
[14] Casdagli, M., Nonlinear prediction of chaotic time series, Physica D, 35, 335-356 (1989) · Zbl 0671.62099
[15] Çinar, A., Nonlinear time series models for multivariable dynamic processes, Chemometrics Intelligent Laboratory Syst., 30, 147-158 (1995)
[17] Chen, S.; Billings, S. A.; Cowan, C. F.N.; Grant, P. M., Practical identification of NARMAX models using radial basis functions, Int. J. Contr., 52, 6, 1327-1350 (1990) · Zbl 0707.93075
[18] Chen, S.; Billings, S. A.; Luo, W., Orthogonal least squares methods and their application to nonlinear system identification, Int. J. Contr., 50, 5, 1873-1896 (1989) · Zbl 0686.93093
[19] Cremers, J.; Hübler, A., Construction of differential equations from experimental data, Z. Naturforsch, 42a, 797-802 (1987)
[21] Floriani, E.; Dudok de Wit, T.; Le Gal, P., Nonlinear interactions in a rotating disk flow: from a Volterra model to the Ginzburg-Landau equation, CHAOS, 10, 4, 834-847 (2000) · Zbl 1014.76094
[22] Giona, M.; Lentini, F.; Cimagalli, V., Functional reconstruction and local prediction of chaotic time series, Phys. Rev. A, 44, 6, 3496-3502 (1991)
[23] Gouesbet, G.; Letellier, C., Global vector field reconstruction by using a multivariate polynomial \(l_2\) approximation on nets, Phys. Rev. E, 49, 6, 4955-4972 (1994)
[24] Henrique, H. M.; Lima, E. L.; Seborg, D. E., Model structure determination in neural network models, Chem. Eng. Sci., 55, 5457-5469 (2000)
[26] Kadtke, J. B.; Brush, J.; Holzfuss, J., Global dynamical equations and Lyapunov exponents from noisy chaotic time series, Int. J. Bifurc. Chaos, 3, 3, 607-616 (1993) · Zbl 0875.58025
[27] Kennedy, M. P., Robust OP Amp realization of Chua’s circuit, Frequenz, 46, 3-4, 66-80 (1992)
[28] Khibnik, A. I.; Roose, D.; Chua, L. O., On periodic orbits and homoclinic bifurcations in Chua’s circuit with a smooth nonlinearity, Int. J. Bifurc. Chaos, 3, 2, 363-384 (1993) · Zbl 0870.58078
[29] King, G. P.; Stewart, I., Phase space reconstructions for symmetric dynamical systems, Physica D, 58, 212-228 (1992) · Zbl 1194.37133
[30] Lainscsek, C. S.M.; Schürrer, F.; Kadtke, J., A general from for global dynamical data models for three-dimensional systems, Int. J. Bifurc. Chaos, 8, 5, 899-914 (1998) · Zbl 0941.37056
[32] Letellier, C.; Gouesbet, G., Topological characterization of reconstructed attractors modding out symmetries, J. Phys. II, 6, 1615-1638 (1996)
[33] Letellier, C.; Gouesbet, G.; Rulkov, N., Topological analysis of chaos in equivariant electronic circuits, Int. J. Bifurc. Chaos, 6, 12, 2531-2555 (1996) · Zbl 1298.94157
[34] Letellier, C.; Le Sceller, L.; Dutertre, P.; Gouesbet, G.; Fei, Z.; Hudson, J. L., Topological characterization and global vector field reconstruction from an experimental electrochemical system, J. Phys. Chem. A, 99, 7016-7027 (1995)
[35] Letellier, C.; Maquet, J.; Gouesbet, G.; Aguirre, L. A., On the non-equivalence of observables in phase-space reconstructions from recorded time series, J. Phys. A, 31, 7913-7927 (1998) · Zbl 0936.81014
[37] Lorenz, E., Deterministic nonperiodic flow, J. Atmos. Sci., 20, 130-141 (1963) · Zbl 1417.37129
[38] Mendes, E. M.A. M.; Billings, S. A., On over parametrization of nonlinear discrete systems, Int. J. Bifurc. Chaos, 8, 3, 535-556 (1998) · Zbl 0933.37055
[39] Perona, P.; Porporato, A.; Ridolfi, L., On the trajectory method for the reconstruction of differential equations from time series, Nonlinear Dyn., 23, 1, 13-33 (2000) · Zbl 0966.34009
[41] Rowlands, G.; Sprott, J. C., Extraction of dynamical equations from chaotic data, Physica D, 58, 251-259 (1992) · Zbl 1194.37141
[42] Smith, L. A., Identification and prediction of low dimensional dynamics, Physica D, 58, 50-76 (1992) · Zbl 1194.37142
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.